Communications in Mathematical Physics

, Volume 267, Issue 3, pp 631–667 | Cite as

Continuous Phase Transitions for Dynamical Systems



We study the asymptotic expansion of the topological pressure of one–parameter families of potentials at a point of non-analyticity. The singularity is related qualitatively and quantitatively to non–Gaussian limit laws and to slow decay of correlations with respect to the equilibrium measure.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. ADU.
    Aaronson J., Denker M., Urbański M. (1993). Ergodic theory for Markov fibred systems and parabolic rational maps. Trans. AMS 337:495–548CrossRefMATHGoogle Scholar
  2. AD.
    Aaronson J., Denker M. (2001). Local limit theorems for partial sums of stationary sequences generated by Gibbs-Markov maps. Stoch. Dyn. 1(2):193–237CrossRefMathSciNetMATHGoogle Scholar
  3. BG.
    Bálint P., Gouëzel S. (2006). Limit theorems in the stadium billiard. Commun. Math. Phys. 263, 2, 461–512Google Scholar
  4. BGT.
    Bingham N.H., Goldie C.M., Teugels J.L. (1987). Regular variation. Encyclopedia of Math. and its Appl. 27, Cambridge Univ. Press, CambridgeMATHGoogle Scholar
  5. BDFN.
    Binney J.J., Dowrick N.J., Fisher A.J., Newman M.E.J. (1992). The theory of critical phenomena, an introduction to the renormalization group. Oxford Science Publications, Oxford University Press, OxfordMATHGoogle Scholar
  6. Bo.
    Bowen R. (1975). Equilibrium states and the ergodic theory of Anosov diffeomorphisms. Lecture Notes in Mathematics, Vol. 470. Springer-Verlag, Berlin-New YorkMATHGoogle Scholar
  7. BS.
    Buzzi J., Sarig O. (2003). Uniqueness of equilibrium measures for countable Markov shifts and multi-dimensional piecewise expanding maps. Erg. Th. Dynam. Sys. 23:1383–1400CrossRefMathSciNetMATHGoogle Scholar
  8. Ea.
    Eagleson, G.K.: Some simple conditions for limit theorems to be mixing. (Russian) Teor. Verojatnost. i Primenen. 21(3), 653–660 (1976) Engl. Transl. in Theor. Probab. Appl. 21(3), 637–642 (1976)Google Scholar
  9. El.
    Ellis R.S. (1985). Entropy, large deviations, and statistical mechanics. Grund. Math. Wissenschaften 271, Springer Verlag, Berlin Heidelberg-NewyorkMATHGoogle Scholar
  10. F.
    Feller W. (1971). An introduction to probability theory and its applications Volume II, Second edition. John Wiley & Sons, NewyorkGoogle Scholar
  11. FF.
    Fisher M.E., Felderhof B.U. (1970). Phase transition in one–dimensional cluster–interaction fluids: IA. Thermodynamics, IB. Critical behavior. II. Simple logarithmic model. Ann. Phy. 58:177–280ADSGoogle Scholar
  12. GK.
    Gnedenko, B.V., Kolmogorov, A.N.: Limit distributions for sums of independent random variables. Translated and annotated by K.L. Chung, with an Appendix by J.L. Doob. Readings MA: Addison–Wesley Publishing Company, 1954Google Scholar
  13. Gou1.
    Gouëzel S. (2004). Sharp polynomial estimates for the decay of correlations. Israel J. Math. 139:29–65CrossRefMathSciNetMATHGoogle Scholar
  14. Gou2.
    Gouëzel S. (2004). Central limit theorem and stable laws for intermittent maps. Probab. Theory Related Fields 128(1):82–122CrossRefMathSciNetMATHGoogle Scholar
  15. Gu1.
    Gurevič B.M. (1969). Topological entropy of a countable Markov chain. Dokl. Akad. Nauk SSSR 187:715–718MathSciNetGoogle Scholar
  16. Gu2.
    Gurevich B.M. (1984). A variational characterization of one-dimensional countable state Gibbs Random field. Z. ahrscheinlichkeitstheorie verw. Gebiete 68:205–242CrossRefMathSciNetMATHGoogle Scholar
  17. H1.
    Haydn N., Isola S. (2001). Parabolic rational maps. J. London Math. Soc. 63(2):673–689CrossRefMathSciNetMATHGoogle Scholar
  18. Hi.
    Hilfer R. (1993). Classification theory for anequilibrium phase transitions. Phys. Rev. E 48(4):2466–2475CrossRefADSMathSciNetGoogle Scholar
  19. Ho.
    Hofbauer F. (1977). Examples for the non–uniqueness of the equilibrium states. Trans. AMS 228:223–241CrossRefMathSciNetMATHGoogle Scholar
  20. Ka.
    Kato T. Perturbation theory for linear operators Reprint of the 1980 edition. Classics in Mathematics.Berlin: Springer-Verlag, (1995).Google Scholar
  21. Ke.
    Keane M. (1972). Strongly mixing g-measures. Invent. Math. 16:309–324CrossRefADSMathSciNetMATHGoogle Scholar
  22. Lo.
    Lopes A.O. (1993). The Zeta function, non–differentiability of pressure, and the critical exponent of transition. Adv. Math. 101(2):133–165CrossRefMathSciNetMATHGoogle Scholar
  23. ML.
    Martin–Löf A. (1973). Mixing properties, differentiability of the free energy and the central limit theorem for a pure phase in the Ising model at low temperature. Commun. Math. Phys. 32:75–92CrossRefADSGoogle Scholar
  24. MU1.
    Urbański M., Mauldin R.D. (2001). Gibbs states on the symbolic space over an infinite alphabet. Israel J. Math. 125:93–130CrossRefMathSciNetMATHGoogle Scholar
  25. MU2.
    Mauldin, R.D., Urbański, M.: Graph directed Markov systems; Geometry and dynamics of limit sets. Cambridge Tracts in Mathematics, 148, Cambridge: Cambridge University Press, Cambridge, 2003.Google Scholar
  26. MT.
    Melbourne I., Török A. (2004). Statistical limit theorems for suspension flows. Israel J. Math. 194:191–210CrossRefGoogle Scholar
  27. N.
    Nagaev S.V. (1957). Some limit theorems for stationary Markov chains. (Russian) Teor. Veroyatnost. i Primenen. 2:389–416MathSciNetGoogle Scholar
  28. PS.
    Prellberg T., Slawny J. (1992). Maps of intervals with indifferent fixed points: thermodynamic formalism and phase transitions. J. Stat. Phys. 66(1–2):503–514CrossRefADSMathSciNetMATHGoogle Scholar
  29. Ru.
    Ruelle D. (2004). Thermodynamic Formalism, The mathematical structures of equilibrium statistical mechanics. 2nd Ed. Cambridge Mathematical Library. Cambridge University Press, CambridgeMATHGoogle Scholar
  30. S1.
    Sarig O.M. (1999). Thermodynamic Formalism for Countable Markov shifts. Erg. Th. Dyn. Sys. 19:1565–1593CrossRefMathSciNetMATHGoogle Scholar
  31. S2.
    Sarig O. (2001). Phase Transitions for Countable Markov Shifts. Commun. Math. Phys. 217:555–577CrossRefADSMathSciNetMATHGoogle Scholar
  32. S3.
    Sarig O. (2003). Characterization of existence of Gibbs measures for Countable Markov shifts. Proc. of AMS. 131(6):1751–1758CrossRefMathSciNetMATHGoogle Scholar
  33. S4.
    Sarig O. (2001). Thermodynamic formalism for null recurrent potentials. Israel J. Math. 121:285–311CrossRefMathSciNetMATHGoogle Scholar
  34. S5.
    Sarig O. (2002). Subexponential decay of correlations. Invent. Math. 150:629–653CrossRefMathSciNetMATHGoogle Scholar
  35. S6.
    Sarig, O.: Thermodynamic formalism for countable Markov shifts. Tel-Aviv University Thesis (2000).Google Scholar
  36. S7.
    Sarig O. (2000). On an example with a non-analytic topological pressure. C. R. Acad. Sci. Paris Sér. I Math. 330(4):311–315MathSciNetMATHGoogle Scholar
  37. St.
    Stanley H.E. (1971). Introduction to phase transitions and critical phenomena. Oxford University Press, OxfordGoogle Scholar
  38. W.
    Walters P. (1975). Ruelle’s operator theorem and g-measures. Trans. Amer. Math. Soc. 214:375–387CrossRefMathSciNetMATHGoogle Scholar
  39. Wa1.
    Wang, X.-J.: Abnormal fluctuations and thermodynamic phase transition in dynamical systems. Phys. Review A 39(6), 3214–3217Google Scholar
  40. Wa2.
    Wang X.-J. (1989). Statistical physics of temporal intermittency. Phys. Review A 40(11):6647–6661CrossRefADSGoogle Scholar
  41. Y1.
    Yuri M. (2003). Thermodynamic formalism for countable to one Markov systems. Trans. Amer. Math. Soc. 355(7):2949–2971CrossRefMathSciNetMATHGoogle Scholar
  42. Y2.
    Yuri M. (2005). Phase transition, non-Gibbsianness and subexponential instability, Ergodic Thy Dynam. Syst. 25:1325–1342MathSciNetMATHGoogle Scholar
  43. Z.
    Zolotarev V.M. (1986). One–dimensional stable distributions. Transl. Math. Monog. 65, Amer. Math. Sec., Providence, RIMATHGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Mathematics DepartmentPennsylvania State UniversityUniversity ParkUSA

Personalised recommendations